Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

celexa and weight gain

so i have been on celexa for about two months now, and recently i have been trying to lose weight  i am 5'11 230 pounds (now i know that sounds bad but if you saw me you would not guess i was 230 pounds, i have very muscular legs which is why i think i weight 230) anyway, i have set a goal for myself to be 190 pounds by my 21st birthday, which i think is totally achievable back when my anxiety first started and i wasn't on any meds i was running 4 miles a day + weight training and i dropped my weight down from 250 pounds to 213 pounds in a 4 month period.. then i stopped working out cuz my anxiety got so bad and i put on a lot of weight from eating and not excersizing.. so now here i am i have been excersizing very diligently for about a month and a half / + weight training every other day and i am stil stuck at 230 pounds... could this be from effects of Celexa?? i am a Endomorph body type, endomorphs gain and lose weight very easily, before i was on antidepressants i lost over 40 pounds in 4 months.
4 Responses
4206170 tn?1389690258
Hey friend:

I have been taking Celexa for a little over a year now. Started at 40mgs, now I am break them in half and I am down to 20.I am also a workout guru of sorts.

When attempting to lose weight one thing is paramount over everything else: DIET...If you do not have your diet in check--it doesn't matter as much what you do in the gym. You may get stronger and put on some muscle, but it will always be hiding under fat. I can't say that noticed any unusual weight gains from being on Celexa. I just got done bulkind and I have been starting to diet a little bit these last 2 weeks, weight has been coming down nicely...
Avatar universal
ahavs is correct that exercise doesn't burn many calories compared to the ones you can prevent from entering your mouth with some willpower and careful review of their caloric content.
Here is what a medhealth doctor said when asked if antianxiety meds made weight gain.
by Roger Gould, M.D., Jul 18, 2005 12:00AM
You have to make sure that your weight gain is fat gain or water retention, if in fact, your caloric intake is as low as you think.  Its impossible to gain real fat without an excess of calories so be sure that you are counting everything. The other explanation is that the emotions of withdrawal sometimes lead you to change of your regular habits, i.e. caloric expenditure.  Have you been exercising less or been sedentary more.  The other explanation is a consequence of large doses for a long time since the appetite hormones are regulated in part by the dopamine, and serotonin, which are the targets of Effexor.

This will not be a lifetime pattern and you will get over it.  If it is an emotional eating issue...eating as a form of self medication, then go to www.masteringfood.com
Avatar universal
Antidepressants are notorious for causing weight gain in some users, and not in others.  They affect metabolism.  Many people will insist calories are the key to weight, but they are only one small factor.  The biggest factor is how well you digest and burn what you eat.  Eating certain simple carbs, for example, will have less fat and calories than a fatty piece of salmon, but the salmon fat will be good for you and your system and won't cause weight gain while the simple carb will quickly turn into sugar which, if not burned, will store as fat.  That being said, you don't report gaining any weight on the Celexa, you report having a hard time losing weight you already had.  Do I have that right?  It may be you slowed your metabolism down when you stopped exercising -- once you start being a regular heavy exerciser it is hard to stop, because those muscles turn into fat when you stop exerting yourself, as you said you did.  That means you need to give yourself time to get back into your old groove and get that metabolism up again.  I will tell you that over several years of taking Paxil I gained 50 pounds despite not eating any differently and exercising regularly, so this is something that can and does happen to some people.  Other people, though, lose weight.  These drugs are just strange because they affect the brain and the signals it sends to the rest of the body, so hang in there, take good dietary advice, and keep your exercise schedule up.
480448 tn?1426952138
I agree with Paxiled completely.  These kinds of medications absolutely can and DO affect weight.  Some people gain weight, some lose weight, some don't notice any changes at all with their weight.

Like Paxiled said, the medications can affect metabolism (speeding it up or slowing it down), which explains how weight loss or gain can occur on these medications without any changes to one's diet or activity level.

If you're finding it harder to lose weight you've been trying to lose, or you've noticed some weight gain, then some adjustments in your diet and exercise should do the trick.  

Good luck to you!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?